This reviewer is affiliated with RealSelf. The views expressed here are their own and do not reflect the views of RealSelf, Inc.
So, in my endless struggle with acne I've finally decided to try Spironolactone. It was suggested to me by my dermatologist about a year ago, but when I did my research and found out it was a blood pressure medication being used off label for acne I said no way! Then...the I had a big increase in stress in my life and the breakouts got worse, and worse, and worse. I was to the point that I wasn't wanting to go to the gym in the morning because I dreaded having people see my skin without makeup on, and I skipped an event I had really wanted to go to because I was so embarrassed of the way my skin was looking.
I was started on 100mg of Spironolactone about 2.5 months ago. From the time I started taking the medicine I noticed myself not feeling great. I was lower on energy, and my endurance when running was about 3/4 of what it usually was. After taking it for about a month I started noticing little tiny "flutters" from my heart. Then, on a trip to the east coast with a very dear friend who also happens to be a anesthesiologist I had what he called a "vagal response" aka nearly passed out on the subway. Due to those things I decided to half my dose and am now taking 50mg's a day. At that point I had already had my blood tested to check my potassium levels, as this drug is known to retain potassium in the body, and my levels came back fine.
Overall I feel much better with the lower dose. I have definitely seen a decrease in my acne and hope that will continue to be the case even with the lower dose.
Also, I do want to mention that I tend to have low blood pressure as is, and have fainted for unexplainable reasons in the past, so what I experienced during my trip isn't a completely foreign thing to me. It has been about two years since something like that has gone on though, so I'm not sure how much of it had to do with the Spironolactone and how much of it is just my weird little body!
Hopefully I'll see even better clearing of my skin soon!
I'm still taking 50mg's of Spiro a day. Unfortunately I have had a bit more breakouts over the last couple of weeks. Its been pretty small pimples, with much less of the large cystic type. That is definitely an improvement from before I was on Spiro, but not as good as the results I was seeing when I was on 100mg's. My derm's office said to let them know if I wanted to try 75mg, but honestly since I still don't feel great with the 50mg I'm not sure I want to up it any. Of course I do want to up it to get more clearing of my skin, but will stick with 50mgs for now and see what goes on. Ugh...seriously so sick of dealing with acne. I feel like it should be gone by the age I am now. Will continue to update as I see changes.
My skin continued to break out over the weekend. I'm going to give the Spiro at 50mg another month and hope things clear up, and this was just an "adjustment" phase...but I'm thinking the 100mgs is what would be needed to help, and I just don't think being on 100mg is worth it to me with the side effects I experienced. Lame.
I ended up going completely off the Spiro about a week or two ago. Of course I sick (completely unrelated) shortly there after so I haven't done my regular workouts for about a week. I'm hoping to start working out again later this week, and within a couple weeks I'm thinking I will have a good idea of how much the spiro was affecting my endurance. I'm nervous to even write this, but so far my skin has been remaining pretty clear. Its the week before my period too...but since I've been sick I haven't been wearing makeup so that might be helping. Guess we'll see what happens when I get back to my normal routine soon.